What Is Drug-Induced Immune Hemolytic Anemia?
Drug-induced immune hemolytic anemia (DIIHA) is an extremely rare blood disorder. Which requires a specialized laboratory is often required to provide the optimal serological tests . The condition is estimated to occur in one in every one million people.
It occurs when a medication you are taking causes your body’s immune (defense) system to mistakenly attack its own red blood cells.
Some drugs can cause your immune system to mistake your red blood cells for foreign invaders and make antibodies to attack them. This can cause your immune system to break down red blood cells, and consequently lead to anemia.
Anemia occurs when you do not have enough healthy red blood cells to carry oxygen to your tissues. Stopping the medication can often control the condition, but in some cases, a blood transfusion may be necessary.
Symptoms of Drug-Induced Immune Hemolytic Anemia
The autoimmune reaction can occur immediately in young children and adults, but it may be a few days before symptoms appear. Soon after receiving the drug, you may experience:
- dark urine
- shortness of breath
- yellowing of your skin (jaundice) or the white of your eyes (icterus)
- fast heart rate (tachycardia)
Diagnosing Drug-Induced Immune Hemolytic Anemia
Your doctor will conduct a physical exam and look for an inflamed spleen. If you have DIIHA, your spleen will likely become inflamed because it is trying to filter and remove all the red blood cells that are being broken down.
Your doctor will also collect urine and blood samples for the tests described below.
Serum Haptoglobin Test
This test uses a blood sample to look at the protein haptoglobin. If your red blood cells are being broken down, your haptoglobin level will be low.
Bilirubin Level Test
This test uses a blood sample to see if your red blood cells are being broken down and increasing your bilirubin levels. Bilirubin is the byproduct of red blood cell breakdown and is normally excreted in the urine and bile.
This test uses a blood sample to compare the number of reticulocytes with the overall number of red blood cells your body produces. Reticulocytes are immature red blood cells produced by the bone marrow.
This test uses a urine sample to measure your levels of hemoglobin. Hemoglobin is a protein that carries oxygen to your tissues. It is normally not present in the urine and, if present, indicates a problem with your red blood cells.
This test uses a blood sample to look for antibodies that can cause premature cell destruction.
Red Blood Cell (RBC) count
This test uses a blood sample to see if your red blood cell count is normal. If your red blood cells are being broken down prematurely, your RBC number will be low.
Causes of Drug-Induced Immune Hemolytic Anemia
The medications known to cause this condition include:
- levodopa (Parkinson’s disease drug)
- nonsteroidal anti-inflammatory drug (NSAID) pain relievers, such as ibuprofen
- cephalosporin antibiotics
- phenazopyridine (Pyridium – for bladder infections)
Anyone can have an immune reaction to these medications. There is no way of knowing if a reaction will occur or whether you will be more sensitive to the medication until you begin taking it.
Drug-Induced Immune Hemolytic Anemia Treatment
It is important to immediately stop taking the medication that is causing the reaction: Your doctor will undoubtedly advise you to do this. In the vast majority of cases, alternative medications will be available. Be sure to discuss alternate medications with your doctor.
You may need to take a medication (such as prednisone) that will stop your immune system from attacking its red blood cells. In severe cases, you may need blood transfusions to clear your blood of the unhealthy cells and replenish it with healthy red blood cells.
In rare cases, death can occur as a result of severe anemia.
Outlook for Drug-Induced Immune Hemolytic Anemia
Your outlook is good as long as the medication is stopped quickly. Your body can usually recover once the medication is no longer in your system. Do not take the drug that caused the reaction again in the future. Let your doctors and other healthcare professionals know that this drug caused the reaction so they can help you find alternative treatment.